Kentucky, 2014

Winter Storm and Winter Weather in Kentucky, March 2 to 3, 2014

March 2 to 3, 2014 · NWS ILN · 12 events in 12 counties and zones

A low pressure system moving through the Tennessee Valley combined with a cold front dropping down across the Ohio Valley to produce widespread freezing rain, sleet and snow across the area. The precipitation remained mainly snow along and north of Interstate 70.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moving through the Tennessee Valley combined with a cold front dropping down across the Ohio Valley to produce widespread freezing rain, sleet and snow across the area. The precipitation remained mainly snow along and north of Interstate 70. However, to the south, the precipitation began as rain and freezing rain before changing to sleet and then snow through the afternoon and evening hours of March 2nd. Snow then continued along and south of the Ohio River through much of the night and on into the morning hours of March 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 2, 12:37 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 2, 12:37 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1237 AM EST SUN MAR 2 2014

.SYNOPSIS...
A SIGNIFICANT WINTER STORM WILL AFFECT THE REGION TONIGHT THROUGH
MONDAY BRINGING HEAVY SNOW AND ICE TO THE AREA. HIGH PRESSURE WILL
WORK INTO THE REGION FOR MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A COLD FRONT WILL GRADUALLY WORK ITS WAY SOUTHWARD ACROSS THE OHIO
VALLEY TONIGHT. TEMPERATURES STARTING OFF MILD SOUTH OF THE
INTERSTATE 70 CORRIDOR WILL DROP CLOSE TO FREEZING AS THE COLD
FRONT PASSES AND WINDS BECOME NORTHERLY. PRECIPITATION HAS SLOWED
IT SOUTHWARD PROGRESSION A BIT THIS EVENING...RESULTING IN THE
NEED TO TRIM BACK POPS IN THE NEAR TERM. LATE
TONIGHT...PRECIPITATION IS EXPECTED TO SPREAD FROM WEST TO EAST
ACROSS THE AREA AHEAD IN RESPONSE TO ENHANCED LIFT CAUSED BY A
PIVOTING UPPER TROUGH TO OUR NORTH...AND APPROACHING PACIFIC STORM
SYSTEM TO OUR SOUTHWEST. PRECIPITATION NORTH OF INTERSTATE 70 IS
EXPECTED TO FALL AS SNOW TONIGHT...WITH 1 TO 2 INCHES POSSIBLE
BEFORE DAYBREAK. SOUTH OF INTERSTATE 70...AN INCREASING PRESENCE
OF WARMER AIR ALOFT WILL RESULT IN A WINTRY MIX OF SNOW/SLEET AND
FREEZING RAIN ONCE PRECIPITATION ARRIVES LATE TONIGHT. EVEN
FARTHER SOUTH TOWARD THE OHIO RIVER AND NORTHERN
KENTUCKY...PRECIPITATION MAY START AS A RAIN OR SLEET MIX...BEFORE
COLDER AIR FROM THE NORTH FINALLY DROPS SURFACE TEMPERATURES TO
FREEZING NEAR SUNRISE...CHANGING ANY RAIN TO FREEZING RAIN. MAINLY
LIGHT ACCUMULATIONS OF FREEZING RAIN ARE EXPECTED OVERNIGHT...AS
STEADY PRECIPITATION IS NOT EXPECTED TO BEGIN UNTIL WITHIN FEW
HOURS OF SUNRISE ACROSS THE SOUTH.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
MODELS ARE IN GENERAL AGREEMENT ON THE WINTER STORM THAT WILL
CONTINUE TO IMPACT THE AREA THROUGH MONDAY MORNING. THERE ARE
STILL SUBTLE DIFFERENCES WITH THE LOCATION OF THE HEAVIEST
PRECIPITATION AND TEMPERATURES WHICH COULD HAVE AN IMPACT ON SNOW
AND ICE TOTALS.  THE NORTHERN PORTIONS OF THE FA ARE EXPECTED TO
RECEIVE 5 TO 7 INCHES OF SNOW AND SLEET WITH ONLY A COUPLE
HUNDREDTHS OF AN INCH OF ICE ACCUMULATION. CENTRAL PORTIONS OF THE
FA ARE EXPECTED TO RECEIVE 5 TO 8 INCHES OF SNOW WITH AROUND A
TENTH OF AN INCH OF ICE. SOUTHERN PORTIONS OF THE FA ARE EXPECTED
TO RECEIVE 4 TO 8 INCHES OF SNOW WITH A TENTH TO A QUARTER OF AN
INCH OF ICE. THESE VALUES FALL WITHIN WINTER STORM WARNING
CRITERIA AND THEREFORE WENT WITH A WINTER STORM WARNING ACROSS THE
ENTIRE FA.

COOLER AIR WILL CONTINUE TO MOVE INTO THE REGION THROUGH THE DAY
ON SUNDAY THEREFORE MOST LOCATIONS WILL NOT SEE MUCH OF A RISE IN
TEMPERATURES AND WILL ACTUALLY SEE A DECREASE IN TEMPERATURES
THROUGH THE DAY. TEMPERATURES WILL CONTINUE TO FALL THROUGH THE
NIGHT SUNDAY NIGHT WITH SINGLE DIGIT TEMPERATURES EXPECTED ACROSS
NORTHERN PORTIONS OF THE FA BY MONDAY MORNING.  A COMBINATION OF
THE COLD TEMPERATURES AND WINDS WILL ALLOW FOR SUB ZERO WIND CHILL
VALUES ACROSS A LARGE PORTION OF THE AREA SUNDAY NIGHT INTO MONDAY
MORNING.

WITH COOL AIRMASS IN PLACE TEMPERATURES WILL STRUGGLE TO
RISE ON MONDAY WITH HIGH TEMPERATURES RANGING FROM THE TEENS TO
THE MIDDLE 20S. MOSTLY CLEAR SKIES MONDAY NIGHT IN ADDITION TO
HAVING SNOW ON THE GROUND WILL LEAD TO VERY COLD TEMPERATURES. LOW
TEMPERATURES MONDAY NIGHT WILL BE IN THE SINGLE DIGITS BELOW ZERO
TO THE SINGLE DIGITS ABOVE ZERO. WINDS WILL BE LIGHTER MONDAY
NIGHT HOWEVER EVEN WITH THE LIGHTER WINDS...WIND CHILL VALUES WILL
DROP DOWN AROUND NEGATIVE 5 TO NEGATIVE 15 ACROSS THE FA.

PRECIPITATION WITH THE WINTER STORM WILL CONTINUE TO OVERSPREAD THE
AREA ON SUNDAY AND INTO SUNDAY NIGHT BEFORE TAPERING OFF MONDAY
MORNING. MOST LOCATIONS ALONG AND NORTH OF A DAYTON TO LANCASTER
LINE WILL BECOME ALL SNOW FOR THE DAYTIME HOURS ON SUNDAY AND FOR
THE REMAINDER OF THE STORM. SOUTH OF THIS AREA A MIX OF
SNOW...SLEET...AND FREEZING RAIN WILL BE PRESENT.

THE HIGHEST ICE TOTALS WILL BE ACROSS SOUTHERN PORTIONS OF THE FA
ALONG AND SOUTH OF THE OHIO RIVER. LATEST MODEL SOLUTIONS HAVE
COME IN PRETTY ROBUST WITH PRECIPITATION ACROSS THE SOUTH DURING A
TIME WHEN SLEET AND FREEZING RAIN WILL BE OCCURRING. CURRENTLY
HAVE UPWARDS OF A QUARTER OF AN INCH OF ICE ACROSS PORTIONS OF
THIS AREA HOWEVER THIS WILL HAVE TO BE MONITORED FOR POSSIBLE
HIGHER ICE ACCUMULATIONS. PRECIPITATION WILL TRANSITION TO MOSTLY
SNOW ACROSS THE FA SUNDAY NIGHT INTO MONDAY MORNING.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
SPRAWLING HIGH PRESSURE WILL BUILD ACROSS EASTERN CANADA AND EXTEND
ACROSS THE GREAT LAKES REGION INTO THURSDAY. THIS WILL KEEP
TEMPERATURES WELL BELOW NORMAL DURING THE MIDDLE OF THE WEEK. WEAK
MID LEVEL DISTURBANCES WILL BRING CLOUDS FROM TIME TO TIME AND
SPOTTY LIGHT PRECIPITATION CANNOT BE RULED OUT ALTHOUGH PROBABILITY
IS QUITE LOW AT THIS POINT.

HIGH WILL GET PINCHED OFF BETWEEN A STORM DEVELOPING IN THE
SOUTHEAST THAT WILL SWING UP THE ATLANTIC COAST AND A COLD FRONT
APPROACHING FROM THE WEST. PLENTY OF UNCERTAINTY ON HOW THESE
SYSTEMS WILL EVOLVE/INTERACT. TEMPERATURES WILL BE ABLE TO MODERATE
ACROSS THE FORECAST AREA AT THE END OF THE WEEK ALTHOUGH READINGS
WILL STAY BELOW NORMAL. IF THE COLD FRONT MANAGES TO MAKE IT INTO
THE REGION THERE IS A CHANCE OF SOME LIGHT RAIN OR SNOW.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
PRECIPITATION WILL BEGIN AT TAF SITES SHORTLY AS A FRONTAL ZONE
CONTAINING COPIOUS MOISTURE MOVES THROUGH. PRECIP WILL BE FZRA AND
PL TO START...WITH A CHANGE TO SNOW AS COLDER AIR TAKES OVER THE
AIR COLUMN. CONDITIONS WILL FALL AS LOW AS LIFR BY AFTERNOON AS
THE ATMOSPHERE BECOMES SATURATED. IMPROVEMENT TOWARD MVFR WILL
OCCUR AROUND 00Z MONDAY AS THE MAIN BAND OF MOISTURE AND LIFT
TRANSLATES SOUTHWARD. WINDS WILL REMAIN OUT OF THE NORTH WITH
SPEEDS CLOSE TO 10 KNOTS.

OUTLOOK...MVFR WILL CONTINUE INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR OHZ026-034-035-
     042>046-051>056-060>062.
     WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR OHZ063>065-
     070>074-077>082-088.
KY...WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR KYZ089>100.
IN...WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR INZ050-058-059.
     WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR INZ066-073>075-
     080.

&&

SYNOPSIS...NOVAK
NEAR TERM...LATTO
SHORT TERM...NOVAK
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Mar 1, 3:20 PM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EST SAT MAR 1 2014

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-022030-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
320 PM EST SAT MAR 1 2014

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-022030-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
320 PM EST SAT MAR 1 2014

...WINTER STORM WARNING IN EFFECT FROM 1 AM SUNDAY TO 1 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Boone

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Boone forecast zone
Reported by
CoCoRaHS
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Four and a half inches of snow fell 2 miles south of Richmond. Two tenths of an inch of ice was measured in Burlington and in Union. Interstate 275 was closed for 2 hours and numerous wrecks were reported across the region.

Winter Storm, Campbell

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Campbell forecast zone
Reported by
Law Enforcement
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Snow and ice caused numerous wrecks were across the region, and Interstate 275 was closed for several hours due to the adverse conditions.

Winter Storm, Carroll

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Carroll forecast zone
Reported by
Law Enforcement
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Four inches of snow was measured in Carrollton. Snow and ice caused numerous wrecks were across the region.

Winter Storm, Gallatin

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Gallatin forecast zone
Reported by
Unknown
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Based on surrounding observations, it is estimated that three and a half inches of snow fell across the county. The observer in Glencoe measured 3.3 inches, and icy conditions caused significant delays across the region.

Winter Storm, Grant

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

The sheriff's office in Dry Ridge measured 4 inches of snow, and icy conditions caused significant delays across the region. Two tenths of an inch of ice was measured by a spotter 6 miles west-southwest of Dry Ridge.

Winter Storm, Kenton

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Kenton forecast zone
Reported by
Broadcast Media
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Snow and icy conditions caused numerous vehicle accidents and significant delays across the region. Interstate 275 was closed for a two hour time frame. A spotter south of Independence measured 2.8 inches of snow.

Winter Storm, Lewis

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Lewis forecast zone
Reported by
Department of Highways
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Four inches of snow was measured in Vanceburg and Emerson. A spotter in Ribolt measured 2.5 inches.

Winter Storm, Owen

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Owen forecast zone
Reported by
Law Enforcement
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

The sheriff's office in Owenton measured 4 inches of snow.

Winter Storm, Pendleton

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Pendleton forecast zone
Reported by
Law Enforcement
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

The sheriff's office in Falmouth measured 4 inches of snow.

Winter Storm, Robertson

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Robertson forecast zone
Reported by
Law Enforcement
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

The sheriff's office in Mount Olivet measured 3.5 inches of snow.

Winter Weather, Bracken

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Bracken forecast zone
Reported by
Law Enforcement
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

South of Brooksville, 3 inches of snow was measured by the sheriff's office.

Winter Weather, Mason

When
March 2, 3:00 AM EST to March 3, 10:00 AM EST
Where
Mason forecast zone
Reported by
Law Enforcement
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

On the north side of Maysville, 3 inches of snow was measured by the sheriff's office.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505451, 505452, 505454, 505455, 505456, 505457, 505458, 505459, 505460, 505461, 505463, 505464.